Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Albuquerque, NM

June 25, 2020De Baca County, Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 25, 2020, 5:58 PM MDT for De Baca County, Guadalupe County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2020, 5:58 PM MDT (23:58 UTC)
Expired
Jun 25, 2020, 6:34 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties De Baca County, NM, Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 86 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2655 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS55 KABQ 252358
SVRABQ
NMC011-019-260100-
/O.NEW.KABQ.SV.W.0071.200625T2358Z-200626T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
558 PM MDT Thu Jun 25 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northern De Baca County in east central New Mexico...
  Northeastern Guadalupe County in east central New Mexico...

* Until 700 PM MDT.

* At 558 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Puerto De Luna, or 10 miles east of Santa Rosa, moving east at
  15 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Santa Rosa and Puerto De Luna. 

This includes Interstate 40 between Mile Markers 276 and 290.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3482 10474 3505 10459 3499 10421 3466 10432
TIME...MOT...LOC 2358Z 291DEG 11KT 3489 10451 

HAIL...1.25IN
WIND...70MPH
 
$$

12/42
2 follow-up statements
952 
WWUS55 KABQ 260023
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
623 PM MDT Thu Jun 25 2020

NMC011-019-260100-
/O.CON.KABQ.SV.W.0071.000000T0000Z-200626T0100Z/
De Baca-Guadalupe-
623 PM MDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHERN DE BACA AND EAST CENTRAL GUADALUPE COUNTIES...

At 623 PM MDT, a severe thunderstorm was located 11 miles east of
Puerto De Luna, or 15 miles east of Santa Rosa, moving east at 15
mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Puerto De Luna.

This includes Interstate 40 between Mile Markers 284 and 288.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3479 10466 3502 10453 3498 10422 3474 10429
      3466 10432
TIME...MOT...LOC 0023Z 291DEG 11KT 3486 10442 

HAIL...0.88IN
WIND...60MPH
 
$$

12/42
592 
WWUS55 KABQ 260034
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
634 PM MDT Thu Jun 25 2020

NMC011-019-260043-
/O.CAN.KABQ.SV.W.0071.000000T0000Z-200626T0100Z/
De Baca-Guadalupe-
634 PM MDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DE BACA AND EAST
CENTRAL GUADALUPE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3479 10466 3502 10453 3498 10422 3474 10429
      3466 10432
TIME...MOT...LOC 0024Z 291DEG 11KT 3485 10438 

$$

Guyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:53 PM MDT, 5 minutes earlier.

Area forecast discussion, Jun 25, 5:53 PM MDT, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
553 PM MDT Thu Jun 25 2020

.AVIATION...
00Z TAF CYCLE
Isold SHRA/TSRA over eastern NM this evening will shift slowly east
toward TX thru sunset. A drier airmass with weaker instability today
will favor strong, erratic outflow winds with perhaps large hail from
any direct hits. KTCC will have the greatest chance for impacts this
evening. Otherwise, most terminals will remain quiet with thickening
upper level cloud cover thru Friday. Another round of SHRA/TSRA is
likely for northeast NM aft 19Z Friday.

Guyer

&&

.PREV DISCUSSION...320 PM MDT Thu Jun 25 2020...
.SYNOPSIS...
Showers and thunderstorms will continue over northeastern NM,
tapering off toward the TX border this evening, repeating Friday
afternoon. An isolated storm or two could become severe with damaging
winds and large hail over northeastern NM. A few dry storms are
possible across the west with gusty outflow winds. Isolated to
scattered storms will be possible again over south-central and
eastern NM Saturday. Drier weather and a possible return of critical
fire weather will prevail Sunday into the start of the next week,
with some locations in the eastern plains exceeding the century mark.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Afternoon convection over the Sangres is rolling off the high
terrain toward the SE over northeastern NM. This trend will continue
with a marginal risk of an isolated storm becoming strong to severe
stretching into the evening hours. LAPS analysis is showing SBCAPE of
1000-1500 J/kg with 20-30kts of bulk shear to support the marginal
risk of storms nearer the TX border. Steering flow will keep storms
moving at a pace of 15-25kts as well, with storms gradually tapering
off toward the late evening near the TX border from Clayton through
Tucumcari and perhaps as far south as Clovis to Ft. Sumner.

Storms will kick back an outflow boundary toward the central
mountain chain overnight, with a chance for a gap wind reaching ABQ
and Santa Fe. Friday will see a similar setup for storms favoring
the east slopes of the central mountain chain before drifting over
the eastern plains in afternoon. Storm motions look to be a little
slower with the upper high more squarely centered over southern NM.
A lee-side sfc trough setting up near the NM/CO border is also
inhibiting the upslope flow along the Sangres and this will likely
put a damper on convection initiation there. The exception will be
closer to the CO border where the leading edge of a backdoor front
will be nudging toward Raton-Capulin-Clayton. Otherwise, high clouds
and an approaching upper-level low from the west will drop highs
across the west. 24

LONG TERM...(SATURDAY THROUGH THURSDAY)...
A weakening and slow moving trough will slowly move across the
desert SW this weekend. Dry westerly flow aloft will work to inject
drier air ahead of this system, continuing to inhibit storm
potential west of the central mtn chain Saturday. The exception could
be over western Socorro County where the GFS (as an outlier) is
generating short-lived convection, trending to the drier side with
gusty winds. Meanwhile, thunderstorms will continue to be possible
east of the central mtn chain, firing off the south-central mtns
before heading east.

Shower and thunderstorm activity will decrease Sunday, as the
weakening trough moves across NM into a regime of drier and westerly
flow. Uncertainty lays with Saturday and Sunday MaxTs, with higher
cloud cover potentially keeping temperatures lower than currently
forecast. Nonetheless, trended temperatures towards the warmer side
of guidance across the eastern plains in the presence of downsloping
sfc flow. A strong upper level low will traverse the central Rockies
early next week. A tightened pressure gradient will advance into the
SW in its wake, causing winds to ramp up Monday especially across
the west. The combination of SW sfc flow and downsloping will create
hot temperatures across the eastern plains Monday, some of which will
surpass the century mark. As the trough moves to our north, heat
relief will be felt in the west due to falling pressure heights.
Moisture attempts to reenter the domain on the east side of the ridge
on Wednesday, with the potential for thunderstorms favoring
northeast NM in the afternoon and again on Thursday. 12

24/12

&&

.FIRE WEATHER...
High-based storms with virga and erratic gusty winds remain the
concern through the rest of today and evening, and again Friday
afternoon for parts of central and eastern NM. The west will see
elevated fire weather with high Haines and low MinRHs, but winds
less than 15kts will be the limiting factor. This remains true for
Saturday as the upper low opens up over AZ. Enough low-level
moisture will remain through southern and eastern NM to support
isolated-scattered storms over the south-central mountains moving
off over the eastern plains late day Saturday. High cloud cover also
brings Saturday's high temperatures into question, and it may not be
as hot as currently forecast with greater cloud cover.

Sunday will be a transition day with breezy westerly winds entering
the region, strengthening Monday and Tuesday as a deepening low
moves over the Great Basin of the western CONUS. This likely means
critical fire weather conditions returning early next week, but will
need to see how daytime highs shake out through western NM where it
could be cooler.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 25, 3:36 PM MDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
336 PM MDT Thu Jun 25 2020

NMZ201>241-261300-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
336 PM MDT Thu Jun 25 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Shower and thunderstorm activity will continue primarily along and
east of the central mountain chain this afternoon and evening.
Isolated thunderstorms will also be possible along the Continental
Divide, but will be drier with gusty winds and little rain. There is
a marginal risk of a storm or two becoming severe before 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few storms on Friday in eastern NM may become strong to severe
with large hail and damaging winds. Daily rounds of shower and
thunderstorm activity are expected through the weekend primarily for
areas along and east of the central mountains chain. Dry
thunderstorms with gusty winds will also be possible through the
weekend along the Continental Divide.

Drier conditions arrive on Monday with locally critical fire weather
conditions possible Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines. You can also submit storm reports and photos on
our Facebook page or via Twitter using the hashtag nmwx.

12

In the hours before

Special weather statement, Jun 25, 3:54 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
354 PM MDT Thu Jun 25 2020

NMZ227-252230-
Johnson and Bartlett Mesas Including Raton Pass-
354 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY UNTIL 430
PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Capulin, or 19 miles southeast of Raton, moving east at
10 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Capulin.

This includes Highway 64 near Mile Marker 366, and between Mile
Markers 369 and 376.

&&

LAT...LON 3667 10425 3676 10421 3677 10399 3662 10400
TIME...MOT...LOC 2154Z 282DEG 9KT 3671 10417

44
Special weather statement, Jun 25, 4:20 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
420 PM MDT Thu Jun 25 2020

NMZ230-252245-
Union County-
420 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Kim, or 25 miles northeast of Des Moines, moving east
at 15 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

This storm will remain over mainly rural areas of north central Union
County.

&&

LAT...LON 3686 10315 3688 10348 3700 10351 3700 10319
TIME...MOT...LOC 2220Z 258DEG 12KT 3695 10343

44
Special weather statement, Jun 25, 4:39 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT Thu Jun 25 2020

NMZ232-233-252315-
Eastern San Miguel County-Guadalupe County-
439 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND
NORTH CENTRAL GUADALUPE COUNTIES UNTIL 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Santa Rosa Lake State Park, or 17 miles north of
Santa Rosa, moving east at 10 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

This storm will remain over mainly rural areas of south central San
Miguel and north central Guadalupe Counties.

This includes State Road 104 between Mile Markers 54 and 56.

&&

LAT...LON 3510 10466 3526 10468 3537 10445 3511 10435
TIME...MOT...LOC 2238Z 252DEG 9KT 3519 10460

44
Special weather statement, Jun 25, 4:55 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
455 PM MDT Thu Jun 25 2020

NMZ233-252330-
Guadalupe County-
455 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY
UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuervo, or 10 miles east of Santa Rosa, moving east at 25 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Newkirk and Cuervo.

This includes Interstate 40 between Mile Markers 281 and 305.

&&

LAT...LON 3489 10456 3506 10460 3517 10420 3491 10414
TIME...MOT...LOC 2255Z 259DEG 21KT 3499 10450

44
Local storm report, Jun 25, 5:00 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 PM MDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 ESE SANTA ROSA        34.94N 104.64W
06/25/2020  M61 MPH          GUADALUPE          NM   AWOS

            KSXU AWOS.

&&

EVENT NUMBER ABQ202001339

44
Special weather statement, Jun 25, 5:49 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
549 PM MDT Thu Jun 25 2020

NMZ231-260000-
Harding County-
549 PM MDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
600 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Bueyeros, or 21 miles west of Amistad, moving east at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rosebud.

&&

LAT...LON 3577 10338 3581 10371 3602 10363 3606 10337
TIME...MOT...LOC 2349Z 270DEG 10KT 3594 10354

12/42

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:25 PM MDTSpecial Weather StatementABQHarding35 min
Jun 24, 6:28 PM MDTSpecial Weather StatementABQGuadalupe32 min
Jun 25, 1:37 PM MDTSpecial Weather StatementABQMora23 min
Jun 25, 2:28 PM MDTSpecial Weather StatementABQMora32 min
Jun 25, 2:32 PM MDTSpecial Weather StatementABQColfax28 min
Jun 25, 2:59 PM MDTSpecial Weather StatementABQUnion31 min
Jun 25, 3:06 PM MDTSpecial Weather StatementABQMora24 min
Jun 25, 3:32 PM MDTSpecial Weather StatementABQUnion28 min
Jun 25, 3:48 PM MDTSpecial Weather StatementABQLincoln27 min
Jun 25, 3:54 PM MDTSpecial Weather StatementABQColfax36 min
Jun 25, 4:20 PM MDTSpecial Weather StatementABQUnion25 min
Jun 25, 4:39 PM MDTSpecial Weather StatementABQSan Miguel36 min
Jun 25, 4:55 PM MDTSpecial Weather StatementABQGuadalupe35 min
Jun 25, 5:17 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel43 min
Jun 25, 5:49 PM MDTSpecial Weather StatementABQHarding11 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.